Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 4, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 6, 2010, 9:56 AM EDT for Berrien County, Cass County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2010, 9:56 AM EDT (13:56 UTC)
- Expired
- Apr 6, 2010, 10:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 9:26 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:31 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 6, 7:31 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 731 AM EDT TUE APR 6 2010 .AVIATION... TSTMS MOVG EAST INTO NERN IL ALONG SLOW MOVG WARM FRONT ARE EXPECTED TO AFFECT SBN LATE THIS MORNING. FRONT SHOULD LIFT FAR ENOUGH NORTH DURING THE DAY FOR CAPPING TO DVLP KEEPING STORMS NORTH OF THE AREA THIS AFTN/EVE. SOME POTENTIAL FOR STORMS TO MOVE BACK INTO NRN INDIANA LATE TONIGHT AS APCHG UPR LEVEL TROF AND CDFNT WKN CAP... BUT FOR NOW DIDN'T INCLUDE THESE IN TAF FCST DUE TO CONSIDERABLE UNCERTAINTY IN OCCURRENCE AND TIMING. && .PREV DISCUSSION... /ISSUED 440 AM EDT TUE APR 6 2010/ SHORT TERM... TODAY THROUGH WEDNESDAY NIGHT...MAIN CONCERNS ARE EARLY IN THIS PERIOD AS THE POTENTIAL FOR SEVERE STORMS EXISTS EARLY THIS MORNING. LOW LEVEL FLOW HAS VEERED OVERNIGHT...WHICH HAS BEEN LIMITING THE CONVERGENCE ALONG THE OUTFLOW BOUNDARY NEAR THE MICHIGAN LINE. KEPT THE MENTION OF SEVERE STORMS EARLY...BUT RECENT RADAR TRENDS HAVE INDICATED A WEAKENING IN STORMS. MAY CLEAR THESE COUNTIES IF THESE TRENDS CONTINUE. FOR LATER TODAY...WINDS SHOULD BACK AND ALLOW THE FRONT TO SURGE FARTHER NORTH. LEFT A CHANCE FOR STORMS OVER NORTHERN AREAS GIVEN THE POTENTIAL FOR STORMS TO DEVELOP TODAY ALONG OLD OUTFLOW BOUNDARIES. OTHERWISE...TEMPS SHOULD WARM CLOSE TO 80 DEGREES. LONG TERM... THU THROUGH MON. IN WAKE OF STRONG ENERGY CRNTLY INTO INTMTN REGION TO PAC NW TRAVERSING THROUGH PLAINS WITH A HIGH SHEAR/LOW-MOD INSTABILITY SVR/TOR THREAT ON DY2 HIGHLY DEPENDENT/CONDITIONAL ON FNTL/MESOSCALE TIMING...WILL SEE A MUCH TAMER DY3-7 PD. CORE OF MDLVL COLD AIR M25-28C AT 5H INTO SRN GRTLKS TO AFFORD SUFFICIENTLY STEEP LAPSE RATES FOR CONVECTIVE SHRA ON THU AND THOUGH UNABLE TO AFFORD ANY PARTICULARS WITH TIMING...ANY DEGREE OF SUN WL ALLOW FOR HIGHLY STEEP LOW-MID LYR LAPSE RATES WITH PROFILE/WBZ SUFFICIENTLY COLD/LOW FOR GRAUPEL IN AREAS OF HIR RETURNS...GIVEN UPR 30C SFC-5H TEMP DIFFERENTIALS.. CONT THOUGH TO FAVOR WARMER MET TEMPS/CONSISTENCY OVER GFS OF LATE WHEREAS SHALLOWNESS OF COLD AIR APPEARS NOT WELL CAPTURED IN GFS PROFILES. WEAK RIDGING TO QUICKLY PROCEED INTO CWA FOR FRI AS FULL LAT TROF EJECTS EWD INTO NEW ENGLAND. ANTICIPATE FAIRLY QUICK MODERATION IN TEMPS AS BERING SEA VORTEX MOVES INTO CNTL CANADA WITH TROF AXIS TO PAC NW TO 130/140W OF CA COASTLINE TO PROVIDE DRY/SEASONABLY WARM END TO WEEK. WHILE MEX POPS RISE DY7 WL CONT TO HOLD OFF WITH WRN DIGGING/SLOW PATTERN EVOLUTION ANTICIPATED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM...MURPHY AVIATION...JT
Hazardous weather outlook, Apr 6, 5:44 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 544 AM EDT TUE APR 6 2010 INZ003>007-MIZ077>081-OHZ001-002-070945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN... MONTPELIER...WAUSEON...ARCHBOLD 544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW STRONGER STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORTS ARE APPRECIATED TODAY THROUGH WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-070945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 544 AM EDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND INTO TONIGHT. A FEW STRONGER STORMS COULD CONTAIN WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER. WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS AND HAIL TO ONE INCH IN DIAMETER...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY WEDNESDAY NIGHT INTO THURSDAY. INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025- 070945- NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY- ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT- BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN... GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH... BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT... PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND... DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 544 AM EDT TUE APR 6 2010 /444 AM CDT TUE APR 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ON WEDNESDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ISOLATED DAMAGING WIND GUSTS...ESPECIALLY WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. THE POSSIBILITY OF A BRIEF TORNADO AND HAIL TO ONE INCH IN DIAMETER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Apr 6, 9:14 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 AM EDT TUE APR 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
04/05/2010 CASS MI TRAINED SPOTTER
SOME POWER LINES DOWN AND ROOF DAMAGE REPORTED
1150 PM HAIL FLOWERFIELD 42.07N 85.66W
04/05/2010 E0.88 INCH ST. JOSEPH MI TRAINED SPOTTER
1200 AM TSTM WND DMG THREE RIVERS 41.94N 85.63W
04/06/2010 ST. JOSEPH MI TRAINED SPOTTER
TREES DOWN IN THREE RIVERS...ONE ONTO A HOUSE
1202 AM HAIL THREE RIVERS 41.94N 85.63W
04/06/2010 E1.00 INCH ST. JOSEPH MI TRAINED SPOTTER
1202 AM TSTM WND GST MENDON 42.01N 85.45W
04/06/2010 E50 MPH ST. JOSEPH MI TRAINED SPOTTER
1204 AM TSTM WND GST 4 NNW THREE RIVERS 42.00N 85.66W
04/06/2010 72 ST. JOSEPH MI AWOS
1215 AM TSTM WND DMG UNION CITY 42.07N 85.14W
04/06/2010 BRANCH MI LAW ENFORCEMENT
TREES DOWN
1219 AM HAIL UNION CITY 42.07N 85.14W
04/06/2010 M1.00 INCH BRANCH MI LAW ENFORCEMENT
1239 AM TSTM WND DMG 3 W UNION CITY 42.07N 85.19W
04/06/2010 BRANCH MI EMERGENCY MNGR
A TOP OF A PINE TREE WAS ACROSS A ROAD 3 MILES WEST OF
UNION CITY
&&
EVENT NUMBER IWX1000390 IWX1000391 IWX1000395 IWX1000392 IWX1000393
IWX1000394 IWX1000396 IWX1000397 IWX1000398
SAWThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:54 AM EDT | Special Marine Warning | IWX | 96 min | |
| Apr 6, 9:32 AM EDT | Special Marine Warning | IWX | 58 min | |
| Apr 6, 10:07 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 23 min |
| Apr 6, 10:39 AM EDT | Special Weather Statement | IWX | Saint Joseph | 36 min |
| Apr 6, 4:54 PM EDT | Small Craft Advisory | IWX | 5 hr | |
| Apr 5, 10:53 PM EDT | Special Weather Statement | IWX | Van Buren | 52 min |
| Apr 5, 11:38 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 37 min |
| Apr 6, 12:01 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale, Saint Joseph | 59 min |
| Apr 6, 12:37 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.